Ohio, 2003High Wind in Ohio, February 12, 2003
February 12, 2003 · NWS CLE · 6 events in 6 counties and zones
A strong arctic cold front moved across northern Ohio during the early morning hours. m.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved across northern Ohio during the early morning hours. A peak wind gust of 63 mph was measured in Garfield Heights (Cuyahoga County) at 1:29 a.m. Other measured gusts include; 61 mph at Cleveland-Burke Lakefront Airport, 60 mph at North Ridgeville (Lorain County) and 56 mph at the Lorain County Airport. The strong winds downed trees and power lines all along the south shore of Lake Erie. Six train cars were blown off of a bridge over Sandusky Bay (Ottawa County) around 1 a.m. A semi was blown over in Benton Township (Ottawa County) near the intersection of State Routes 2 and 590. In Erie County, a 40 by 60 foot section of metal roofing was torn off of a building located along U.S. Route 6 to the southeast of Sandusky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 11, 9:10 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 11, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
910 PM EST TUE FEB 11 2003
UPDATED FORECAST TO INCREASE WINDS AND ADD WIND ADVISORY OVERNIGHT
AND EARLY WEDNESDAY MORNING. FAST MOVING COLD FRONT NOW INTO
NORTHERN INDIANA...MOVING AROUND 60 MPH. WINDS BEHIND FRONT HAVE
BEEN GUSTING TO UP TO 50 MPH FOR A FEW HOURS AFTER FROPA...SO ADDED
AN WIND ADVISORY FOR ENTIRE CWA. MESO ETA INCREASING 925 MB WINDS
OVER CWA TO 55 KNOTS BETWEEN 03Z AND 06 THEN QUICKLY DECREASES THEM
TO 30 KNOTS BY 12Z. WILL BE A SHORT LIVED EVENT...BUT WITH
COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE NEAR BLIZZARD
CONDITIONS FOR SHORT PERIODS OF TIME.
AS FOR SNOW...ALTHOUGH THERE HAVE BEEN ISOLATED REPORTS OF UP TO 2
INCHES PER HOUR REPORTS IN THUNDER SNOW...FOR THE MOST PART NARROW
BAND OF SNOW MOVING SO QUICKLY MAJOR CONCERN ATTM IS BLOWING SNOW.
.CLE...
OH...WINTER WEATHER ADVISORY FOR OVERNIGHT THRU WED AFTERNOON.
PA...WINTER WEATHER ADVISORY FOR OVERNIGHT THRU WED AFTERNOON.
OH AND PA...WIND ADVISORY OVERNIGHT AND WED MORNING AFTERNOON.
Hazardous weather outlook, Feb 11, 6:10 AM EST, 17 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-111315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EST TUE FEB 11 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
AN ARCTIC COLD FRONT COULD BRING A FEW INCHES OF SNOW TO THE AREA
TONIGHT INTO WEDNESDAY. BLOWING AND DRIFTING CAUSED BY GUSTY WINDS
TO 25 MPH TONIGHT INTO WEDNESDAY COULD CAUSE TRAVEL DIFFICULTIES.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Feb 11, 11:19 PM EST, 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1119 PM EST TUE FEB 11 2003
AN INTENSE COLD FRONT MOVED INTO NORTHWEST OHIO. AS THE FRONT
MOVED THROUGH TOLEDO WINDS GUSTED UP TO 50 MPH AND VISIBILITIES
DROPPED TO NEAR ZERO. THE FRONT IS MOVING EAST AT APPROXIMATELY 60
MPH...AND IS FORECAST TO MOVE INTO THE CLEVELAND AREA AROUND 1 AM.
MOTORISTS SHOULD BE AWARE OF RAPIDLY DETERIORATING WEATHER
CONDITIONS.
High Wind, Cuyahoga
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Cuyahoga forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $125,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
High Wind, Lorain
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Lorain forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $75,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
High Wind, Ottawa
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Ottawa forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
High Wind, Erie
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $125,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
High Wind, Lake
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
High Wind, Ashtabula
- When
- February 12, 12:00 AM EST to 5:00 AM EST
- Where
- Ashtabula forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, February 12 to 13, 2003$250,000 · 4 events
- High Wind in Pennsylvania, February 12, 2003$85,000 · 53 kt wind · 2 events
- Heavy Snow in New York, February 12, 2003$60,000 · 3 events
- Strong Wind in New Jersey, February 12, 2003$3,000 · 16 events
- Strong Wind in Pennsylvania, February 12, 2003$1,000 · 10 events
- Winter Weather in Colorado, February 12 to 14, 20037 events
- Strong Wind in Maryland, February 12, 2003$1,000 · 5 events
- Winter Weather in Maine, February 12, 20035 events
- Strong Wind in Delaware, February 12, 2003$1,000 · 4 events
- Flooding in California, February 12, 20033 events
- High Wind in Ohio, February 12, 2003$1,000 · 55 kt wind · 1 event
- Heavy Snow in Alaska, February 12 to 13, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342329, 5342330, 5342331, 5342332, 5342333, 5342334.